Georgia, 2007

Hail and Damaging Winds in Georgia, June 15, 2007

June 15, 2007 · NWS FFC · 4 events in 4 counties and zones

S. continued and was actually sinking a little further south toward the mid-Atlantic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The large upper low over the northeastern U.S. continued and was actually sinking a little further south toward the mid-Atlantic. As a result, scattered thunderstorms developed once again during the heat of the afternoon from northerly flow and cold air aloft. A few became severe producing marginal severe hail and downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 15, 2:37 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 15, 2:37 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT FRI JUN 15 2007

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
THE LARGE MID-ATLANTIC UPPER LOW CONTINUES TO BE A PROBLEM FOR THE
SHORT TERM. ONE SHORT WAVE MOVING ACROSS CENTRAL GA NOW...WITH YET
ANOTHER SHORT WAVE ROTATING AROUND UPPER LOW NOW SEEN ON SATELLITE
PICTURES MOVING SOUTHWARD THROUGH KY/VA AT THIS HOUR. MORNING
CLOUD COVER OVER EASTERN SECTIONS OF THE STATE ALLOWED FOR AN AREA
OF DIFFERENTIAL HEATING TO DEVELOP ACROSS THE WESTERN PORTION OF
THE STATE. CONSEQUENTLY...CONVECTION HAS FIRED ACROSS WESTERN GA
THIS AFTERNOON. TYPICAL PULSE SHRA/TSRA ACTIVITY. AIR MASS REMAINS
VERY UNSTABLE WITH STEEP LAPSE RATES AS A RESULT OF -12C TO -14C
AT 500MB ONCE AGAIN TODAY. THUS...ISOLD SVR PULSE TSRA NOT OUT OF
THE QUESTION AGAIN TODAY. MODEL POPS HAVE PRETTY MUCH BEEN USELESS
ALL WEEK WITH THIS SYSTEM...SO HAVE GONE WELL ABOVE MOS POPS ONCE
AGAIN FOR THIS AFTERNOON AND TONIGHT. WITH ADDITIONAL UPSTREAM
SHORT WAVES AND COLD AIR ALOFT...THERE IS ONCE AGAIN THE POSSIBILITY
OF OVERNIGHT ACTIVITY AGAIN TONIGHT...ALTHOUGH IN GENERAL THE PAST
SEVERAL DAYS ACTIVITY HAS WANED PRETTY QUICKLY WITH THE LOSS OF
INSOLATION. WILL HOLD ON TO CHANCE POPS UNTIL MIDNIGHT...THEN DROP
BELOW MENTIONABLE. FOR SAT...THE EFFECTS OF THE UPPER LOW
LINGER...ESPECIALLY IN THE EAST. WHILE TEMPS ALOFT WILL
WARM...THEY ARE STILL IN THE -10C TO -11C RANGE...WHICH REMAINS
QUITE COLD FOR MID-JUNE. WITH YET ANOTHER WEAK SHORT WAVE DEPICTED
BY THE MODELS TO TRAVERSE THE AREA FROM THE NE...AM NOT
COMFORTABLE DROPPING POPS TOTALLY FOR SAT. WILL INDICATE SLIGHT
CHANCE POPS FOR MOST AREAS SAT 18Z-00Z...WITH CHANCE POPS IN THE
MOUNTAINS...ENHANCED BY OROGRAPHIC LIFTING. BY SUN...THE UPPER
LOW FINALLY LIFTS AWAY FROM THE AREA AND A SHORT WAVE RIDGE MOVES
OVER THE AREA. THUS...WILL CONTINUE TO LEAVE POPS OUT OF SUN AT
THIS TIME. MAV/MET MOS TEMPS APPEAR REASONABLE. WARMER MAX TEMPS
EXPECTED OVER THE WEEKEND AS UPPER HEIGHTS RISE AND 850MB TEMPS
WARM FROM +10C TODAY TO +18C SAT. GENERALLY FOLLOWED THE MAV MOS
FOR MAX/MINS...WITH LOCAL BIAS ADJUSTMENTS...MAINLY
RMG...ATL...AND FFC. HARD TO BEAT MAV MOS MUCH ON MINS LATELY.

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE EXTENDED FORECAST WILL FOCUS ON A SLOW MOVING CUTOFF LOW
CURRENTLY MEANDERING ABOUT IN THE SOUTHERN PLAINS. SIGNIFICANT
DIFFERENCES NOTED BETWEEN THE 06Z AND 12Z GFS RUNS. THE 06Z RUN
WAS MUCH MORE PROGRESSIVE SHOWING A BROAD UPPER TROUGH PUSHING AN
UNUSUALLY STRONG JUNE COLD FRONT OFF THE SE U.S. COAST BY LATE
WEEK AND TAKING ALL OF THE MOISTURE WITH IT AS WELL. THE 12Z GFS
NOW SHOWS THE CUT OFF UPPER LOW MEANDERING SLOWLY EASTWARD INTO
THE MIDSOUTH/LOWER MS VALLEY THROUGHOUT THE ENTIRE EXTENDED
PERIOD. GIVEN THE TIME OF YEAR AND RELIABILITY OF THE 06Z RUN
WITHOUT UPPER AIR INITIALIZATION DATA...TEND TO LEAN TOWARD THE
12Z RUN AS THE MORE PLAUSIBLE SOLUTION. THE PATTERN REALLY LOOKS
QUITE WET WITH THE COMBINATION OF WEAK LOW PRESSURE ALOFT
MEANDERING ABOUT IN THE LOWER MS VALLEY...GOOD GULF MOISTURE
INFLOW SPREADING AROUND A LARGE BERMUDA HIGH. THE SITUATION WILL
BECOME EVEN MORE INTERESTING AS THE NORTHERN STREAM SENDS A WEAK
COLD FRONT INTO THE NORTHERN PART OF THE STATE LATE IN THE
EXTENDED...WHICH STALLS AND FURTHER ENHANCES THE POTENTIAL FOR
CONVECTION. THE 12Z GFS SHOWS SHRA/TSRA CHANCES INCREASING AS SOON
AS MON AS THE SHORT WAVE UPPER RIDGE MOVES OFF TO THE EAST AND
MOISTURE SPREADS INTO THE WESTERN PART OF THE STATE. GFS/NAM ARE
IN GOOD AGREEMENT ON UPPER LOW LINGERING MORE IN THE LA/MS AREA
THEN BACK IN TX...WHICH WILL INCREASE RAIN CHANCES IN THE SE
SOONER THAN EARLIER EXPECTED. HOWEVER...TUE-FRI WILL OFFER THE
BEST CHANCES FOR SHRA/TSRA. HAVE ADDED LOW CHANCE POPS TO THE
WESTERN ZONES FOR MON AFTERNOON/EVENING...AND GOOD CHANCE POPS FOR
THE REMAINDER OF THE WEEK ALL AREAS. HAVE NOT STRAYED TOO FAR FROM
00Z/12Z MEX TEMPS FOR THE EXTENDED. ABUNDANT CLOUD COVER AND
SHRA/TSRA ACTIVITY WILL KEEP MAX TEMPS BELOW NORMAL MOST OF THE
WEEK AFTER MON...WITH MIN TEMPS HOLDING MOSTLY IN THE 65-70 RANGE/

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          64  86  65  93  68 /  40  20  10  10  10
ATLANTA         65  87  68  90  70 /  40  20  10  10  10
BLAIRSVILLE     57  78  57  85  63 /  40  30  20  10  10
CARTERSVILLE    61  88  63  92  65 /  40  20  10  10  10
COLUMBUS        67  92  70  94  71 /  40  10  10  10  10
GAINESVILLE     63  85  66  89  68 /  40  20  20  10  10
MACON           64  90  67  94  70 /  40  20  10  10  10
ROME            63  90  64  94  67 /  40  20  10  10  10
PEACHTREE CITY  61  88  61  90  64 /  40  20  10  10  10
VIDALIA         64  90  67  93  70 /  40  20  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19/23/12

In the hours before

Special weather statement, Jun 15, 1:03 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
203 PM EDT FRI JUN 15 2007

GAZ002-151845-
203 PM EDT FRI JUN 15 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
WALKER COUNTY UNTIL 245 PM EDT...

AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF CEDAR GROVE...MOVING SOUTHEAST
AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WALKER COUNTY THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CEDAR GROVE...CENTERPOST AND OAKTON. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 15, 1:31 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
231 PM EDT FRI JUN 15 2007

GAZ011-151915-
231 PM EDT FRI JUN 15 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
CHATTOOGA COUNTY UNTIL 315 PM EDT...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLOUDLAND...MOVING SOUTH AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
CHATTOOGA COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE SUBLIGNA...TRION...CLOUDLAND...SUMMERVILLE...
MENLO...BERRYTON...JAMES H. FLOYD STATE PARK AND LYERLY. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jun 15, 2:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
331 PM EDT FRI JUN 15 2007

GAZ053-152000-
331 PM EDT FRI JUN 15 2007

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN COWETA COUNTY UNTIL
400 PM EDT...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MORELAND...MOVING SOUTHEAST AT 10 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED OVER THE NEXT
HOUR ACROSS COWETA COUNTY...INCLUDING THE CITIES OF THOMAS
CROSSROADS...STEPHENS CROSSROADS...NEWNAN...MORELAND...EAST
NEWNAN...SHARPSBURG...TURIN AND SENOIA. DRIVERS SHOULD USE CAUTION
AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.
Special weather statement, Jun 15, 3:08 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT FRI JUN 15 2007

GAZ001-002-152100-
408 PM EDT FRI JUN 15 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
DADE AND WALKER COUNTIES UNTIL 500 PM EDT...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLOUDLAND STATE PARK...MOVING SOUTHEAST AT
15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DADE AND WALKER COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE RISING FAWN...NEW ENGLAND...HINKLES...HIGH
POINT...CLOUDLAND STATE PARK...TRENTON...CEDAR GROVE...DAVIS
CROSSROADS AND NOBLE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 14 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
June 15, 3:15 PM EST to 3:17 PM EST
Where
Fayette County, 2 mi N of Peachtree City to 1 mi N of Peachtree City
Measured
0.75 in hail
Reported by
Public
Coordinates
33.449, -84.450

The public observed penny-sized hail on the north side of Peachtree City in the Kedron area. One-quarter to one-half inch diameter hail was observed at the National Weather Service Forecast Office on the south side of Peachtree City.

Thunderstorm Wind, Carroll

When
June 15, 3:20 PM EST to 3:30 PM EST
Where
Carroll County, Bowdon to Tyus
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.530, -85.250

The Carroll County Emergency Management Director reported that several trees were down in the Bowdon area, two more trees down in Roopville, and two more down in Tyus.

Thunderstorm Wind, Heard

When
June 15, 4:05 PM EST to 4:10 PM EST
Where
Heard County, Centralhatchee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.370, -85.180

The public reported that seven to eight trees were down in the city.

Hail, Polk

When
June 15, 4:15 PM EST to 4:20 PM EST
Where
Polk County, 2 mi SW of Fish Creek to Antioch
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.980, -85.155

The Polk County Emergency Management Department observed quarter-sized hail southwest of Fish Creek and along Antioch Road near Antioch. The 911 Center also reported that a tree had fallen on a power line at the intersection of Young's Farm Road and U.S. Highway 27.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42024, 42021, 42022, 42023.